Cisplatin-induced hearing loss common in very young children at the start of treatment

0

September 07, 2021

3 minutes to read

Source / Disclosures

Disclosures: Meijer does not report any relevant financial information. Please see the study for relevant financial information from all other authors. Brock does not report any relevant financial disclosure.


We have not been able to process your request. Please try again later. If you continue to experience this problem, please contact [email protected]

According to the results of a study published in Cancer.

In addition, the researchers found that the hearing loss induced by cisplatin occurs early during treatment and is further influenced by the total cumulative dose of the agent as well as other ototoxic drugs.

Young children with cancer who received chemotherapy with cisplatin had a higher incidence of cisplatin-induced hearing loss than older children.
Data derived from Meijer AJM, et al. Cancer. 2021; doi: 10.1002 / cncr.33848.

“We have been studying ototoxicity in children with cancer for many years in the [Canadian Pharmacogenomics Network for Drug Safety] consortium and the Princess Máxima Center for Pediatric Oncology ”, Annelot JM Meijer, MSc, researcher at the Princess Máxima Center for Pediatric Oncology in the Netherlands, told Healio. “Previous studies around the world have primarily focused on cisplatin-related hearing loss as a late effect in childhood cancer survivors. This type of hearing loss often develops early in treatment, but research into this direct effect remains limited.

To gain a better understanding, Meijer and his colleagues studied the course of hearing loss during treatment with cisplatin.

“Our understanding of clinical risk factors and their association with treatment-related hearing loss is still evolving and, therefore, it was of great interest to analyze the influence of tumor type, carboplatin, cranial irradiation, vincristine and the total duration of co-use of drugs during the development of hearing loss over time, ”she said.

Researchers retrospectively examined data from 368 Canadian children with cancer (52% male; 38% aged 5) who underwent a total of 2,052 audiologic evaluations (median, 5; range, 2-15) before , during and after treatment with cisplatin. The researchers classified the hearing loss according to the criteria of the International Society of Pediatric Oncology and used the Kaplan-Meier method to estimate the cumulative incidence of cisplatin-induced hearing loss for the entire cohort, as well. as a function of age.

Results showed an overall cumulative incidence of cisplatin-induced hearing loss of 59.7% (95% CI, 51.4-68.1) 3 years after initiation of treatment, with the highest incidence observed. in children 5 years or younger compared to children over 5 years (75% versus 48%; P <.001 it should be noted that the researchers observed a sharp increase among younger cohort at months ci and year .>

According to a multivariate Cox regression model, factors that influenced the development of cisplatin-induced hearing loss over time included the total cumulative dose of cisplatin at 3 months during treatment (per 100 mg / m2 increase : HR = 1.2; 95% CI: 1.01-1.41), treatment with vincristine (HR = 2.87, 95% CI, 1.89-4.36) and total duration of antibiotics administered concomitantly (> 30 days: HR = 1.85, 95% CI, 1.17-2.95).

“It is extremely important for oncologists to realize that optimal hearing and recognition of speech sounds are essential for the development of speech and language in young people. [patients with cancer]”said Meijer.” If this is impaired by hearing loss, communication skills, academic performance and socio-emotional development are hampered. “

Therefore, audiological monitoring with each cycle of cisplatin during treatment for childhood cancer would be desirable, especially for young patients, she added.

Annelot JM Meijer, MSc

Annelot JM Meijer

“Many contemporary clinical protocols mandate audiological evaluations every two cycles of cisplatin, which could delay the early detection of hearing loss and the application of interventions such as dose reduction of subsequent administration of cisplatin” , Meijer told Healio. “Close audiologic monitoring allows for timely counseling regarding the implications of loss and compensatory strategies to mitigate its adverse effects on communication and development. “

Researchers are now investigating the underlying mechanism that may explain the higher incidence of cisplatin-induced hearing loss in very young children.

“The central auditory pathway continues to develop from birth throughout the first few years of life, and these maturing structures may be more vulnerable to the toxic effect of cisplatin,” Meijer said. “In addition, it has been suggested that long-term retention of cisplatin in the cochlea may be more pronounced in young pediatric patients. These assumptions require further investigation.

The study highlights the challenge of platinum ototoxicity for oncologists and audiologists and the need to streamline care, according to an accompanying editorial by Penelope R. Brock, MD, PhD, MA, pediatric oncologist consultant at Great Ormand Street Hospital for Children NHS Foundation Trust in London.

“Teamwork is not a new phenomenon in oncology; there is already collaboration with pathologists, radiologists, surgeons and other members of the multidisciplinary team, ”Brock wrote. “However, to date, audiologists are not fully integrated into all cancer treatment teams. … If we are to make progress in this area, both evidence-based clinical trial research of modified treatment outcomes and a better multidisciplinary team working with audiologists in real time will be needed.

The references:

Brock PR. Cancer. 2021; doi: 10.1002 / cncr.33847.
Meijer AJM, et al. Cancer. 2021; doi: 10.1002 / cncr.33848.

For more information:

Annelot JM Meijer, MSc, can be contacted at the Princess Máxima Center for Pediatric Oncology, Heidelberglaan 25, 3584 CS Utrecht, The Netherlands; e-mail: [email protected]


Source link

Share.

Leave A Reply